Georgia, 2003

Flash Flooding and Hail in Georgia, March 19 to 21, 2003

March 19 to 21, 2003 · NWS FFC · 69 events in 41 counties and zones

40 hail, 17 flash flood, 11 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
69

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 19, 3:50 AM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Mar 19, 3:50 AM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 AM EST WED MAR 19 2003

ENERGY ROTATING AROUND CENTRAL STATES UPPER LOW HELPING TO SUPPORT
THUNDERSTORMS MOVING FROM AL/MS INTO GA THIS MORNING. COOL STABLE
AIR THAT HAS WEDGED IN ACROSS THE CWA HAS BEEN TAKING SOME OF THE
STRENGTH FROM THE STORMS. MODELS SHOW ATMOSPHERE BECOMING MORE
UNSTABLE DURING THE AFTERNOON. THE QUESTION OF THE DAY IS HOW
STRONG THE WEDGE WILL REMAIN. WITH RECENT RAINS ACROSS THE
CWA...FLOODING MAY BE A CONCERN. WILL KEEP LIKELY POPS ACROSS THE
NORTHERN ZONES AND GOOD CHANCE ELSEWHERE TODAY. UPPER LOW PULLS
GRADUALLY TO THE NORTHEAST DURING THE NEXT 48 HOURS AND MODELS ARE
INCONSISTENT WITH POPS AND TEMPERATURES. AS A RESULT...WILL NOT
CHANGE THE PREVIOUS FORECAST MUCH. LOOKS LIKE WE MAY FINALLY DRY OUT
BY THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...

KATL 66 56 73 56 / 50 70 70 60
KAHN 63 53 71 54 / 50 60 70 60
KGVL 62 52 69 52 / 50 70 70 60
KRMG 67 55 72 55 / 60 70 70 60
KCSG 72 57 77 60 / 50 60 70 60
KMCN 71 57 77 59 / 50 60 70 80

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 41
Hazardous weather outlook, Mar 19, 5:30 AM EST, 4 hours 55 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT.

.SYNOPSIS...
A LARGE AREA OF SURFACE LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY
WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. STRONG HIGH PRESSURE
OVER EASTERN CANADA WILL MOVE OFFSHORE THE NEW ENGLAND COAST
TONIGHT. A STATIONARY FRONT ACROSS FAR SOUTH GEORGIA WILL TRY TO
MOVE NORTH AS A WARM FRONT.

.PRIMARY THREAT...
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DISCUSSION...
IT IS UNCLEAR HOW MUCH OF THE DAMMED AIRMASS OVER THE AREA WILL GIVE
WAY. A WARM FRONT WILL TRY TO MOVE NORTH OVER THE AREA BUT HOW FAR
IT WILL GET IS IN QUESTION. A SHORT WAVE WILL MOVE ACROSS THE AREA
TODAY WITH ANOTHER SHORT WAVE EXPECTED LATER TONIGHT. ELEVATED
CONVECTION HAS OCCURRED ACROSS THE AREA THIS MORNING. IT WILL BE
DIFFICULT FOR SEVERE CONVECTION TO PENETRATE TO THE GROUND.
HOWEVER...WITH THE POTENTIAL FOR A WARM FRONT TO MOVE NORTH OVER THE
AREA...SUFFICIENT SURFACE BASED INSTABILITY COULD
DEVELOP...ESPECIALLY OVER CENTRAL GEORGIA TODAY...AND NORTH AND
CENTRAL GEORGIA TONIGHT. CAPES OF 1000 TO 1500 COULD DEVELOP...WITH
LIFTED INDICES OF ZERO TO MINUS 3. ALSO...STRONG LOWER TO MID LEVEL
WINDS WILL CONTINUE OVER THE AREA THAT WILL HELP TO AID THUNDERSTORM
DEVELOPMENT.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED. EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.

.OTHER HAZARDS...
THERE IS POTENTIAL FOR HEAVY RAINFALL OVER NORTH GEORGIA THROUGH
TONIGHT. THIS WILL INCREASE THE POSSIBILITY FOR FLOODING OR FLASH
FLOODING.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A RISK OF SEVERE THUNDERSTORMS ACROSS NORTH AND
CENTRAL GEORGIA ON THURSDAY..AND A RISK OF SEVERE THUNDERSTORMS
ACROSS CENTRAL GEORGIA ON FRIDAY. FOR SATURDAY THROUGH TUESDAY...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV...AND
CLICK ON GEORGIA.

BDL

In the hours before

Special weather statement, Mar 19, 10:02 AM EST, 23 minutes before
GAZ002-191545-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 AM EST WED MAR 19 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WALKER COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER WALKER COUNTY. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH MAY CAUSE SOME
SMALL TREE LIMBS TO BE BLOWN DOWN. IN ADDITION...EXPECT A
SIGNIGICANT AMOUNTS OF CLOUD-TO-GROUND LIGHTNING...AND SMALL HAIL TO
THE SIZE OF PEAS. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY
FROM WINDOWS...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1045 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 19, 10:04 AM EST, 21 minutes before
GAZ003-191545-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1004 AM EST WED MAR 19 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CATOOSA COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER CATOOSA COUNTY. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE WIND GUSTS TO 40 MPH...WHICH MAY CAUSE SOME
SMALL TREE LIMBS TO BE BLOWN DOWN. IN ADDITION...EXPECT A
SIGNIFICANT AMOUNT OF CLOUD-TO-GROUND LIGHTNING...SMALL HAIL TO THE
SIZE OF PEAS...AND VERY HEAVY RAINFALL. RESIDENTS OF THIS AREA
SHOULD STAY INSIDE AND AWAY FROM WINDOWS...AND MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 1045 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Northeast Alabama radar (KHTX), 86 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

40 hail, 17 flash flood, 11 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Catoosa

When
March 19, 10:25 AM EST
Where
Catoosa County, Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa county 911 center reported that several trees and power lines were blown down along Interstate 75. Several barrels were also blown off the interstate in this area.

Hail, Walker

When
March 19, 10:50 AM EST
Where
Walker County, Fairview
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Walker county 911 center reported that they had received several reports of penny to nickel size hail.

Thunderstorm Wind, Catoosa

When
March 19, 11:02 AM EST
Where
Catoosa County, 5 mi NW of Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa county 911 center reported that several trees were blown down.

Thunderstorm Wind, Dade

When
March 19, 3:10 PM EST
Where
Dade County, Morganville
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade county 911 center reported that a tree was blown down at Old Hales Gap.

Hail, Walker

When
March 19, 3:50 PM EST
Where
Walker County, Chickamauga
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Walker county 911 center reported penny size hail.

Hail, Chattooga

When
March 19, 3:55 PM EST to 4:00 PM EST
Where
Chattooga County, Lyerly
Measured
1.75 in hail
Property damage
$5,000
Reported by
POST OFFICE
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Summerville Post Office reported that a person experienced golf ball size hail while driving on Georgia Highway 42 between Summerville and Menlo. The hail caused damage to the vehicle. The Chattooga county 911 center reported quarter size hail in Lyerly.

Hail, Chattooga

When
March 19, 4:17 PM EST to 4:30 PM EST
Where
Chattooga County, 6 mi E of Trion
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The public reported penny size hail east of Trion near the city of New. The Summerville News reported quarter size hail in Summerville.

Hail, Whitfield

When
March 19, 5:08 PM EST to 5:15 PM EST
Where
Whitfield County, 5 mi NW of Dalton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.917, -85.117

Amateur radio operators relayed reports of penny to nickel size hail along and near Interstate 75 from northwest of Dalton at the Rocky Face exit into Dalton. The public reported penny size hail at Praetor's Mill near Dawnville.

Thunderstorm Wind, Murray

When
March 19, 5:09 PM EST
Where
Murray County, 5 mi E of Eton
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
32.583, -82.167

An amateur radio operator relayed a report from the Murray County Emergency Operations Center of a 55 to 60 mph wind gust measured on their local weather station.

Hail, Chattooga

When
March 19, 5:10 PM EST
Where
Chattooga County, Lyerly
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Lyerly police reported quarter size hail.

Hail, Polk

When
March 19, 6:00 PM EST
Where
Polk County, Cedartown
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -85.300

The Polk county Emergency Operations Center reported quarter size hail.

Hail, Heard

When
March 19, 6:10 PM EST to 6:30 PM EST
Where
Heard County, Glenn
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.400, -85.400

The Heard county sheriff reported penny to nickel size hail in Glenn. A cooperative observer for the National Weather Service reported penny size hail in Franklin.

Hail, Haralson

When
March 19, 6:15 PM EST
Where
Haralson County, Felton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.183

The public reported penny to nickel size hail.

Hail, Polk

When
March 19, 6:20 PM EST
Where
Polk County, Cedartown
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.933, -85.450

A local Cedartown radio station reported penny size hail.

Hail, Troup

When
March 19, 6:45 PM EST to 6:50 PM EST
Where
Troup County, La Grange
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.017, -85.250

The public reported nickel size hail, while the Troup county 911 center reported penny size hail.

Thunderstorm Wind, Marion

When
March 19, 6:55 PM EST
Where
Marion County, Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.817, -85.017

The public reported that strong thunderstorm winds blew part of a roof off a barn, blew over a grain auger, and knocked over one tree.

Hail, Coweta

When
March 19, 7:00 PM EST to 7:15 PM EST
Where
Coweta County, 2 mi NE of Grantville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -85.217

The Coweta county 911 center received reports of penny size hail from just northeast of Grantville to east of Newnan in the Thomas Crossroads area.

Hail, Heard

When
March 19, 7:00 PM EST
Where
Heard County, Corinth
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -84.667

The Coweta county 911 center relayed a report of penny size hail.

Thunderstorm Wind, Coweta

When
March 19, 7:10 PM EST
Where
Coweta County, Raymond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -85.400

The Coweta county 911 center reported that trees had blown down.

Hail, Coweta

When
March 19, 7:18 PM EST to 7:27 PM EST
Where
Coweta County, Newnan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.017, -85.250

The public reported penny size hail in Newnan and an amateur radio operator reported penny size hail just northeast of Moreland.

Hail, Taylor

When
March 19, 7:20 PM EST to 7:33 PM EST
Where
Taylor County, 2 mi N of Butler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.883, -85.217

The Taylor county 911 center reported penny size hail north of Butler and penny size hail was observed at a local grocery store in Butler.

Thunderstorm Wind, Taylor

When
March 19, 7:20 PM EST
Where
Taylor County, Charing
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
32.556, -84.250 (the zone’s center; the record gives no point)

The Macon Telegraph reported that a large tree fell across Georgia Highway 137 near Charing. Several thousand customers were also left without power across the county.

Hail, Crawford

When
March 19, 7:49 PM EST
Where
Crawford County, Knoxville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.150, -85.200

Amateur radio operators reported penny size hail.

Hail, Taylor

When
March 19, 7:50 PM EST
Where
Taylor County, Reynolds
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.250, -84.817

The Taylor county 911 center reported golf ball size hail.

Hail, Bibb

When
March 19, 7:50 PM EST to 8:02 PM EST
Where
Bibb County, Lizella
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.333, -84.717

Amateur radio operators reported quarter size hail.

Thunderstorm Wind, Crawford

When
March 19, 8:10 PM EST
Where
Crawford County, 3 mi E of Roberta
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -84.950

The Crawford county 911 center reported that several trees were blown down on automobiles.

Hail, Peach

When
March 19, 8:15 PM EST to 8:26 PM EST
Where
Peach County, Ft Vly
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.450, -84.450

Several reports of quarter size hail were received from Byron, with penny size hail in the Fort Valley area.

Thunderstorm Wind, Peach

When
March 19, 8:19 PM EST
Where
Peach County, 6 mi NE of Ft Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -83.817

The Peach Emergency Management Director reported that a 60 foot by 60 foot pole barn, enclosed on three sides, was completely destroyed. This structure was located about halfway between Fort Valley and Byron.

Hail, Bibb

When
March 19, 8:20 PM EST
Where
Bibb County, Macon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.817, -83.650

The public reported penny size hail.

Hail, Twiggs

When
March 19, 8:25 PM EST
Where
Twiggs County, Huber
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.667, -83.427 (the zone’s center; the record gives no point)

An amateur radio operator reported nickel size hail.

Hail, Wilkinson

When
March 19, 8:39 PM EST
Where
Wilkinson County, Mc Intyre
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.850, -83.200

The public reported penny size hail.

Hail, Houston

When
March 19, 8:40 PM EST to 8:50 PM EST
Where
Houston County, Warner Robins
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.617, -83.600

Numerous reports of hail, ranging in size from penny to quarter to golf ball hail, were received from the public in the Warner Robins area. There was one report of tennis ball size hail.

Hail, Baldwin

When
March 19, 8:50 PM EST
Where
Baldwin County, Hardwick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.000, -83.233

The public reported penny size hail.

Hail, Twiggs

When
March 19, 8:50 PM EST
Where
Twiggs County, Bullard
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.633, -83.500

The Twiggs county 911 center reported golf ball size hail.

Thunderstorm Wind, Houston

When
March 19, 8:59 PM EST
Where
Houston County, (Wrb)warner Robins A
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.633, -83.583

The Warner Robins airport METAR observation indicated a wind gust of 54 knots or 62 mph.

Hail, Henry

When
March 19, 9:13 PM EST
Where
Henry County, Hampton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

An amateur radio operator reported penny size hail.

Hail, Wilkinson

When
March 19, 9:35 PM EST
Where
Wilkinson County, Irwinton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.817, -83.167

The Wilkinson county 911 center reported penny size hail.

Hail, Wilkinson

When
March 19, 10:00 PM EST
Where
Wilkinson County, Toomsboro
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
32.833, -83.083

The U.S. Post Office in Toomsboro relayed a report of penny size hail.

Hail, Washington

When
March 19, 10:05 PM EST
Where
Washington County, Oconee
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
32.833, -82.967

The U.S. Post Office in Oconee relayed a report of penny size hail in Oconee. Most of the hail was less than dime size.

Hail, Jefferson

When
March 19, 11:20 PM EST
Where
Jefferson County, Louisville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -82.400

The Jefferson county 911 center and the public both reported penny size hail.

Hail, Coweta

When
March 19, 11:36 PM EST to 11:55 PM EST
Where
Coweta County, Newnan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.367, -84.800

Several reports were received from the public, including one report from an off duty National Weather Service employee, of hail ranging in size from pennies to quarters were reported from Newnan to the Thomas Crossroads area east of Newnan to Sharpsburg.

Hail, Barrow

When
March 19, 11:45 PM EST to March 20, 12:03 AM EST
Where
Barrow County, Bethlehem
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The public reported penny to nickel size hail.

Hail, Walton

When
March 19, 11:50 PM EST
Where
Walton County, Loganville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -83.900

The public reported penny size hail.

Hail, Gwinnett

When
March 20, 12:00 AM EST to 12:15 AM EST
Where
Gwinnett County, Centerville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.800, -84.050

Numerous reports of penny to nickel size hail were received from the cities of Centerville, Snellville, and Grayson. One report of quarter size hail and another report of quarter to half-dollar size hail were received from Grayson.

Hail, Meriwether

When
March 20, 12:15 AM EST
Where
Meriwether County, Durand
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.917, -84.767

The Meriwether county 911 center reported penny to nickel size hail.

Heavy Rain, Gwinnett

When
March 20, 12:15 AM EST
Where
Gwinnett County, Snellville
Reported by
GENERAL PUBLIC
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The public reported that some streets were flooded because of very heavy rain. In excess of three inches of rain fell across much of the county between midnight and 3 am.

Thunderstorm Wind, Fulton

When
March 20, 12:25 AM EST
Where
Fulton County, College Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.650, -84.433

The Fulton county Emergency Management Director reported that some power lines were blown down.

Hail, Troup

When
March 20, 12:50 AM EST
Where
Troup County, La Grange
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.383, -82.600

The Troup county 911 center reported penny size hail.

Flash Flood, Clayton

When
March 20, 2:00 AM EST to 6:00 AM EST
Where
Clayton County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -82.133

The Clayton county 911 center reported that excessive rainfall across the county in a 2-4 hour time period resulted in the flooding of many roads across the county. Upper Riverdale Road, Homestead Road, and Minnor Drive were all flooded and had to be closed. Numerous other roads around the county had standing water and minor flooding as well.

Flash Flood, Fayette

When
March 20, 2:00 AM EST to 3:00 AM EST
Where
Fayette County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
31.900, -83.033

The Fayette county 911 center reported that several roadways were flooded from heavy rain during a 2-3 hour period. Roads included Georgia Highway 54/McDonough Road east of Fayetteville, Georgia Highway 74 at Tyrone Road, Adams Road at Sandy Creek Road, and parts of Rising Starr Road. The flooding was limited to about a one-hour period and no road closures were reported.

Flash Flood, Henry

When
March 20, 2:00 AM EST to 6:00 AM EST
Where
Henry County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -85.300

The Henry county 911 center reported that excessive rainfall resulted in the flooding of several roads. Several roads had to be closed, including Pinehurst Road between Valley Road and Old Conyers Road, and Georgia Highway 20 at Interstate 75.

Flash Flood, Coweta

When
March 20, 3:00 AM EST to 8:00 AM EST
Where
Coweta County, 3 mi E of Newnan
Property damage
$9,000
Reported by
EMERGENCY MANAGER
Coordinates
33.383, -84.283

An off duty National Weather Service employee reported that flash flooding caused extensive damage to his home in the Thomas Crossroads area east of Newnan.

Flash Flood, Banks

When
March 20, 3:00 AM EST to 7:00 AM EST
Where
Banks County, South Portion
Reported by
EMERGENCY MANAGER
Coordinates
33.933, -83.717

The Banks county 911 center reported that excessive rainfall resulted in the flooding of several roads in the south part of the county near the Jackson county border. U.S. Highway 441 had to be closed for several hours because of flooding.

Flash Flood, Barrow

When
March 20, 3:05 AM EST to 9:00 AM EST
Where
Barrow County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The Barrow county 911 center reported that excessive rainfall resulted in the flooding of several roads in the county including Moon Bridge Road, Chicken Lyle Road, Bill Rutledge Road, Georgia Highway 53N, City Pond Road, and Hale-Jackson Road. Parts of all of these roads had to be closed for several hours.

Flash Flood, Jackson

When
March 20, 3:11 AM EST to 9:00 AM EST
Where
Jackson County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.700, -83.550

The Jackson county Emergency Management Director reported extensive flooding of roads caused by excessive rainfall. At least five county roads were closed because of flooding and there was a dam emergency declared at a spillway on Jeff Roberts Road. In addition, seventeen people were trapped inside a recreational vehicle (RV) park near Commerce when the RV park was flooded. All of the campers were rescued safely.

Flash Flood, Walton

When
March 20, 4:00 AM EST to 10:00 AM EST
Where
Walton County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

The Walton county 911 center reported that excessive rainfall resulted in the flooding of several roads. Two roads in Monroe, Grady Smith and Bold Springs , had to be closed because of flooding.

Flash Flood, Houston

When
March 20, 7:00 AM EST to 9:00 AM EST
Where
Houston County, Warner Robins
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

The Georgia Emergency Management Agency, as well as the Houston Home Journal of Perry, reported that excessive rainfall caused considerable flooding across the county. The flooding resulted in the closure of three roads and damage to three residences near Bay Gall Creek in the Warner Robbins and Centerville areas.

Flash Flood, Dooly

When
March 20, 7:30 AM EST to 10:00 AM EST
Where
Dooly County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.567, -84.100

The Dooly county 911 center reported that excessive rainfall caused a number of roads to be flooded across the county. However, no road closures were reported.

Flash Flood, Bleckley

When
March 20, 8:00 AM EST to 10:00 AM EST
Where
Bleckley County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -84.367

The Bleckley county 911 center reported that excessive rainfall caused numerous roads across the county to become flooded. A couple of roads had to be closed briefly.

Flash Flood, Dodge

When
March 20, 8:30 AM EST to 10:30 AM EST
Where
Dodge County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -85.033

The Dodge county 911 center reported that excessive rainfall caused numerous roads around the county to become flooded. However, no road closures were reported.

Flash Flood, Laurens

When
March 20, 8:45 AM EST to 10:45 AM EST
Where
Laurens County, Countywide
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -84.233

The Laurens county Emergency Management Director reported that excessive rainfall during the early morning hours resulted in the extensive flooding of roads countywide, ten of which were washed out. Thirty roads had to be closed because of flooding, including U.S. Highway 441/Georgia Highway 19 south of Dublin. Six of these roads remained closed for more than 24 hours so that emergency repairs could be made. Three residences had to be evacuated because of rising runoff waters and two vehicles were abandoned in rising flood waters. However, no rescues had to be made. The rainfall and runoff stopped just short of causing major damage to roads in the county, thus repair costs were minimal. The county schools had to be released early on the 20th because of the extensive flooding and road closures in progress across the county.

Flash Flood, Crisp

When
March 20, 8:45 AM EST to 11:00 AM EST
Where
Crisp County, Countywide
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.717, -84.000

The Crisp county 911 center reported that excessive rainfall resulted in the flooding of many roads across the county. In addition, a house in Cordele was flooded.

Flash Flood, Pulaski

When
March 20, 9:00 AM EST to 11:00 AM EST
Where
Pulaski County, Countywide
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -84.800

The Pulaski county 911 center reported that excessive rainfall caused extensive flooding to roads in the county. Some of the major roads flooded included U.S. Highway 341, U.S. Highway 129, and Georgia Highway 26. A number of roads were washed out.

Flash Flood, Barrow

When
March 20, 9:48 AM EST to March 21, 3:45 PM EST
Where
Barrow County, 5 mi N of Statham
Reported by
OFFICIAL NWS OBS.
Coordinates
32.800, -83.817

National Weather Service automated river gages indicated that because of excessive rainfall on the order of 3 to 5 inches in 6-hours or less, the Middle Oconee River on the Jackson/Barrow county line rose from 5 feet or less to flood stage of 16 feet in less than six hours. The river then continued to rise and crested at 19.7 feet around 7 pm in the evening. Moderate flooding begins at 18 feet and major flooding occurs at 22 feet.. Residents in the area reported that the river was higher than they had seen in years.

Flash Flood, Jackson

When
March 20, 9:48 AM EST to 3:45 PM EST
Where
Jackson County, 3 mi S of Arcade
Reported by
OFFICIAL NWS OBS.
Coordinates
32.717, -83.967

National Weather Service automated river gages indicated that because of excessive rainfall on the order of 3 to 5 inches in 6-hours or less, the Middle Oconee River on the Jackson/Barrow county line rose from 5 feet or less to flood stage of 16 feet in less than six hours. The river then continued to rise and crested at 19.7 feet around 7 pm in the evening. Moderate flooding begins at 18 feet and major flooding occurs at 22 feet.. Residents in the area reported that the river was higher than they had seen in years.

Hail, Treutlen

When
March 20, 2:15 PM EST
Where
Treutlen County, Soperton
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -85.033

The Treutlen county 911 center reported golf ball size hail.

Hail, Emanuel

When
March 20, 2:40 PM EST
Where
Emanuel County, Twin City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -83.883

The Emanuel county 911 center reported penny size hail.

Hail, Emanuel

When
March 20, 2:55 PM EST
Where
Emanuel County, 3 mi SE of Twin City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.590, -82.302 (the zone’s center; the record gives no point)

The George L. Smith State Park reported golf ball size hail.

Hail, Telfair

When
March 20, 3:05 PM EST
Where
Telfair County, 3 mi WSW of Cobbville
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
31.930, -82.939 (the zone’s center; the record gives no point)

The Jacksonville Post Office relayed a report of quarter size hail. The hail lasted up to 15 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345936, 5345937, 5345938, 5345939, 5345780, 5345940, 5345941, 5345053, 5345943, 5345942, 5345054, 5345057, 5345055, 5345056, 5345181, 5345180, 5345058, 5345179, 5345178, 5345183, 5345182, 5345786, 5345184, 5345185, 5345186, 5345187, 5345188, 5345515, 5345517, 5345782, 5345516, 5345518, 5345629, 5345630, 5345628, 5345781, 5345631, 5345632, 5345633, 5345634, and more.